I read about the tragic death of John Travolta’s son, Jett.
It feels senseless to me and other members of my church. I think that it was his Scientology religion that kept him from medicating his child properly. Could you please tell these people to put their children first and follow doctors orders?
W.S., Birmingham, Alabama
Answer: First of all, “these people” are very loving, devoted parents who did their best with Jett. Secondly, doctor’s orders aren’t always right. How could they be when the number of death and disabilities related to prescribed medicines went from 35,000 in 1998 to 90,000 in 2005, according to the Archives of Internal Medicine?
Thirdly and most importantly, the Travoltas consulted with neurosurgeons before they stopped using the anti-seizure drug, Depakote (divalproex sodium). Apparently, it had lost it’s effectiveness and side effects were setting in. Many medications work for a while, then stop working. This is why your doctor increases a medication dosage, adds another med to your mix or discontinues your medication altogether.
Jett had a history of Kawasaki syndrome, and he had suffered strong seizures in the past, even while on the Depakote. It reportedly impaired his liver function. Depakote (like many medications) can in fact cause liver damage, and lead to life-threatening consequences. Other rare but potential side effects include headaches, weakness, dizziness, shakiness, GI problems, tinnitus, suicidal thoughts, depression and pancreatitis.
It’s true that the Church of Scientology is not a big fan of Big Pharma. They advocate purification programs and natural herbal or vitamin regimens. They are not supportive of mind-altering medications or psychiatric drugs, however, Scientologists utilize medicine when required. As a registered pharmacist of 20 years, I am fully aware of medication side effects and I also happen to advocate natural approaches.
No one can say why Jett’s seizure occurred, but it had nothing to do with the Church of Scientology. For the record, I am not a Scientologist but I’m appalled that anyone could point a finger at grieving parents and blame one particular religion for a horrendous accident. People are going to die, no matter what their religious beliefs.
Medicines can stop working because your cells become desensitized to the drug after awhile so even though you’re medicated you may still have problems. We have a saying in pharmacy: “People who have allergies sometimes sneeze, people with asthma sometimes wheeze, and people with seizures occasionally seize.”
My point is that blaming parents for an accidental death is not a very loving thing to do. It is not what religions preach or teach their followers to do. Since so many of you wrote to me with this similar letter, I felt compelled to address it.
Peace be with the Travolta family and all of you who have suffered the loss of a child.
Did you know?
Try soaking your toenail fungus in Listerine for 30 minutes a day.